Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 9, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 11, 2020, 11:35 PM CDT for Monroe County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 11, 2020, 11:35 PM CDT (04:35 UTC)
- Expired
- Apr 12, 2020, 12:15 AM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Monroe County, IA
The radar
The Des Moines radar (KDMX), 101 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.6 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 759 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 410 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
072
WUUS53 KDMX 120435
SVRDMX
IAC135-120515-
/O.NEW.KDMX.SV.W.0009.200412T0435Z-200412T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1135 PM CDT Sat Apr 11 2020
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Central Monroe County in south central Iowa...
* Until 1215 AM CDT.
* At 1134 PM CDT, a severe thunderstorm was located 11 miles north of
Rathbun Lake, or 12 miles west of Albia, moving northeast at 30
mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Albia around 1155 PM CDT.
Other locations impacted by this severe thunderstorm include Lovilia
and Melrose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4096 9310 4109 9310 4116 9295 4116 9269
4109 9264 4104 9264 4094 9309
TIME...MOT...LOC 0434Z 242DEG 26KT 4102 9304
HAIL...1.25IN
WIND...<50MPH
$$
Small2 follow-up statements
903
WWUS53 KDMX 120456
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1156 PM CDT Sat Apr 11 2020
IAC135-120515-
/O.CON.KDMX.SV.W.0009.000000T0000Z-200412T0515Z/
Monroe IA-
1156 PM CDT Sat Apr 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR NORTHERN MONROE COUNTY...
At 1155 PM CDT, a severe thunderstorm was located near Albia, moving
northeast at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of
northern Monroe County, including the following locations... Lovilia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4106 9296 4111 9302 4116 9295 4116 9269
4109 9264 4103 9293
TIME...MOT...LOC 0455Z 242DEG 26KT 4109 9285
HAIL...1.00IN
WIND...<50MPH
$$
Small973
WWUS53 KDMX 120515
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1215 AM CDT Sun Apr 12 2020
IAC135-120524-
/O.EXP.KDMX.SV.W.0009.000000T0000Z-200412T0515Z/
Monroe IA-
1215 AM CDT Sun Apr 12 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MONROE COUNTY WILL
EXPIRE AT 1215 AM CDT...
The severe thunderstorm which prompted the warning has weakened and
moved out of the warned area. Therefore, the warning will be allowed
to expire. However small hail is still possible with this
thunderstorm as it moves into Mahaska County.
LAT...LON 4106 9296 4111 9302 4116 9295 4116 9269
4109 9264 4103 9293
TIME...MOT...LOC 0514Z 242DEG 26KT 4115 9270
$$
SmallWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 7:10 PM CDT, 4 hours 25 minutes earlier.
Area forecast discussion, Apr 11, 7:10 PM CDT, 4 hours 25 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 710 PM CDT Sat Apr 11 2020 ...Updated Aviation Discussion... .DISCUSSION.../Tonight through Saturday/ Issued at 306 PM CDT Sat Apr 11 2020 Initial push of warm advection and moisture into the state has produce scattered showers and a few storms across Iowa today. This initial surge continues eastward into this evening with precipitation spreading into eastern Iowa and northern Illinois. Additional scattered showers and thunderstorms seem likely across the south again later this evening into the overnight as another weak wave passes through near the Iowa/Missouri border. Meanwhile, a strengthening boundary will slowly into central Iowa overnight as low pressure deepens across the Plains. Wind fields are forecast to intensify through the night as the pressure gradient tightens with increasing cold advection into northwest Iowa. Forcing increases significantly into Sunday with the approach of the northern stream shortwave. Precipitation will increase in coverage and intensity into the morning across behind the boundary across the northwest third of Iowa. Models have trended slightly farther north with axis of main forcing and resultant QPF and this needs to be monitored in further runs. Impressive mid level QG and frontogenetical forcing will be ongoing for a good portion of the day across the north with banded snowfall likely. In addition, stability is quite weak with thunder possible in the far north enhancing snowfall rates. Rates of 1-2" seems quite possible near the Minnesota border for a few hours into Sunday afternoon. Amounts in the far northwest will likely be from 8-10" but could be even high should convective elements develop. The gradient of snow will be tight on the south side of the band where warmer air is expected to keep precipitation mainly liquid prior to the heavier QPF ending towards evening. Otherwise, winds strengthen during the day and into the evening with near blizzard conditions in the warning areas. A possible upgrade seems in the cards should the wind fields develop, although fracturing of stucco snow to reduce visibilities is somewhat difficult. Elsewhere, a wind advisory also seems likely to be issued in future forecasts as the top of the mixed layer is mostly 40-50kts in most locations later Sunday into Sunday night as strong cold advection spreads across the state. HRRR has been showing some decent instability in the far southeast by Sunday afternoon and there is some concern that the potential is being underplayed. Shear is not a problem with this system so everything depends on the ability for instability to develop given the extensive cloud cover and track of surface low. This will need to be closely watched with damaging winds and large hail possible, if greater instability would develop, a tornado would not be out of the question either. After the storm departs late Sunday night into early Monday, thermal trof will enter the state on Monday with a brisk and cold day. Some lingering clouds may persist in the north through the day given the cyclonic curvature and the approach of a weak shortwave late in the day. The overall upper pattern remains unchanged through the mid to late work week with a large upper trof continuing across the eastern half to two-thirds of the nation. This will keep open the reservoir of unseasonably cold air into the state during the work week with temperatures holding 15-20 degrees below normal for much of the time. Some slight moderation is expected by late in the period as the deep trof begins to migrate east with the amplitude of the upper flow flattening, allowing for some modification of the airmass in the Midwest. Chances for precipitation through the week will be limited with any rain/snow remaining light and rather limited in spacial extent. && .AVIATION.../For the 00Z TAFS through 00Z Sunday evening/ Issued at 700 PM CDT Sat Apr 11 2020 VFR conditions this evening before the rain/snow develops by early Sunday morning. Ceilings will gradually lower late tonight and into the overnight hours and confident by 8-12z Sunday, at least IFR ceilings should be present. Lower confidence in the visibility restrictions and kept mainly MVFR until the strong winds develop late in the morning Sunday. Also, FOD, ALO and MCW will see snow toward the end of the TAF period and higher confidence in the lower visibility restrictions coupled with the potent northwest winds. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 10 AM Sunday to 4 AM CDT Monday for IAZ016-017-023-024-033-034. Winter Storm Warning from 7 AM Sunday to 4 AM CDT Monday for IAZ004>007-015. && DISCUSSION...Cogil AVIATION...Podrazik
Hazardous weather outlook, Apr 11, 3:30 PM CDT, 8 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 330 PM CDT Sat Apr 11 2020 IAZ004>007-015-122030- Emmet-Kossuth-Winnebago-Worth-Palo Alto- 330 PM CDT Sat Apr 11 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Rain will transition to snow overnight, and winds of 20 to 25 mph, with gusts of 35 to 40 mph will arrive. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Winter Storm Warning is in effect for the area Sunday through Sunday night. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. However, snowfall reports are appreciated. IAZ025>028-035>039-044>048-057-058-122030- Wright-Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy- Black Hawk-Crawford-Carroll-Greene-Boone-Story-Audubon-Guthrie- 330 PM CDT Sat Apr 11 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A few non-severe thunderstorms are possible through tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Sunday morning through Sunday night, north to northwesterly winds of 25 to 35 mph are possible, with wind gusts occasionally nearing 50 mph. Minor snowfall may reduce visibility to 1 mile or less during periods of heavy snow. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. However, snowfall reports are appreciated. IAZ049-050-059>061-070>073-081>083-092-093-122030- Marshall-Tama-Dallas-Polk-Jasper-Cass-Adair-Madison-Warren-Adams- Union-Clarke-Taylor-Ringgold- 330 PM CDT Sat Apr 11 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A few non-severe thunderstorms are possible through tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Sunday morning through Sunday night, north to northwesterly winds of 25 to 35 mph are possible, with wind gusts occasionally nearing 50 mph. Thunderstorms are likely Sunday afternoon into the evening. A few storms could be strong. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely not be needed. IAZ062-074-075-084>086-094>097-122030- Poweshiek-Marion-Mahaska-Lucas-Monroe-Wapello-Decatur-Wayne- Appanoose-Davis- 330 PM CDT Sat Apr 11 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A few non-severe thunderstorms are possible through tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Sunday morning through Sunday night, north to northwesterly winds of 20 to 30 mph are possible, with wind gusts occasionally nearing 45 mph. Thunderstorms are likely Sunday afternoon into the evening. A few storms could be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Sunday afternoon and evening. IAZ016-017-023-024-033-034-122030- Hancock-Cerro Gordo-Pocahontas-Humboldt-Sac-Calhoun- 330 PM CDT Sat Apr 11 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A few non-severe thunderstorms are possible through tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Winter Weather Advisory is in effect for the area Sunday through Sunday night. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. However, snowfall reports are appreciated. Kotenberg
In the hours before
Special weather statement, Apr 11, 10:05 PM CDT, 1 hour 30 minutes before
Special Weather Statement National Weather Service Des Moines IA 1005 PM CDT Sat Apr 11 2020 IAZ093>095-120330- Wayne IA-Ringgold IA-Decatur IA- 1005 PM CDT Sat Apr 11 2020 ...Isolated Storm Producing Hail and Lightning in Southern Iowa... At 1004 PM CDT, Doppler radar was tracking a strong thunderstorm near Lamoni, or 11 miles southeast of Mount Ayr, moving northeast at 40 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Leon, Lamoni, Lineville, Davis City, Decatur City, Pleasanton, South Lineville, Nine Eagles State Park and Lamoni Municipal Airport. LAT...LON 4069 9410 4081 9352 4058 9352 4057 9411 TIME...MOT...LOC 0304Z 245DEG 33KT 4061 9406 Podrazik
Special weather statement, Apr 11, 10:44 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1044 PM CDT Sat Apr 11 2020
IAZ083-084-094-095-120445-
Clarke IA-Lucas IA-Wayne IA-Decatur IA-
1044 PM CDT Sat Apr 11 2020
...A Line of Storms Producing Hail and Pockets of Heavy Rain...
At 1043 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Osceola to 8 miles northeast of Leon to
near Mercer. Movement was east at 25 mph.
Nickel size hail will be possible with these storms.
Locations impacted include...
Osceola, Chariton, Corydon, Rathbun Lake, Seymour, Russell, Allerton,
Humeston, Van Wert, Lineville, Lucas, Garden Grove, Woodburn,
Williamson, Weldon, Derby, Promise City, Clio, Millerton and South
Lineville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4090 9380 4104 9378 4112 9310 4058 9310
4058 9365
TIME...MOT...LOC 0343Z 258DEG 22KT 4096 9377 4079 9360 4059 9356
PodrazikLocal storm report, Apr 11, 11:12 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1112 PM CDT SAT APR 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1111 PM HAIL LUCAS 41.03N 93.46W
04/11/2020 E0.88 INCH LUCAS IA TRAINED SPOTTER
PEA TO NICKEL SIZED HAIL.
&&
BSSSpecial weather statement, Apr 11, 11:25 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1125 PM CDT Sat Apr 11 2020
IAZ073>075-084-085-120515-
Marion IA-Lucas IA-Mahaska IA-Monroe IA-Warren IA-
1125 PM CDT Sat Apr 11 2020
...Strong Thunderstorms Producing Hail and Heavy Rain...
At 1124 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Chariton, moving east at 30 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Knoxville, Chariton, Albia, Melcher-Dallas, Eddyville, Russell,
Lovilia, Bussey, Lacona, Harvey, Williamson, Hamilton, Melrose,
Marysville, Red Haw Lake State Park, Albia Municipal Airport,
Knoxville Municipal Airport and Chariton Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4127 9343 4133 9282 4119 9262 4116 9262
4116 9264 4090 9264 4090 9340
TIME...MOT...LOC 0424Z 250DEG 28KT 4097 9313
PodrazikThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 10:05 PM CDT | Special Weather Statement | DMX | Decatur | 25 min |
| Apr 11, 10:08 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 36 min |
| Apr 11, 10:44 PM CDT | Special Weather Statement | DMX | Lucas, Wayne | 61 min |
| Apr 11, 11:25 PM CDT | Special Weather Statement | DMX | Lucas, Monroe | 50 min |
| Apr 12, 4:58 AM CDT | Wind Advisory | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 34 more | 23 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.